Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 23, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 21, 2007, 8:40 PM CDT for Benson County, Towner County, North Dakota. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2007, 8:40 PM CDT (01:40 UTC)
- Expired
- May 21, 2007, 9:45 PM CDT
- In force
- 65 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
Counties Benson County, ND, Towner County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 9:10 PM CDT | HAIL 1 | 2 N Perth, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 2:11 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.7 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1843 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1774 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFGF 220140
SVRFGF
NDC005-095-220245-
/O.NEW.KFGF.SV.W.0023.070522T0140Z-070522T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
840 PM CDT MON MAY 21 2007
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BENSON COUNTY IN NORTHEAST NORTH DAKOTA...
TOWNER COUNTY IN NORTHEAST NORTH DAKOTA...
* UNTIL 945 PM CDT
* AT 839 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES NORTH OF ROLETTE TO 6 MILES SOUTHEAST OF
MYLO TO 3 MILES SOUTHEAST OF PLEASANT LAKE...MOVING TO THE EAST AT
30 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
PERTH...CONSIDINE AND BISBEE AT 900 PM CDT...
ARNDT AT 910 PM CDT...
CANDO AND EGELAND AT 920 PM CDT...
ROCKLAKE AT 930 PM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4873 10010 4854 9968 4823 9996 4840 9920
4864 9899 4890 9904
$$
73 follow-up statements
000
WWUS53 KFGF 220212
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
910 PM CDT MON MAY 21 2007
NDC005-095-220245-
/O.CON.KFGF.SV.W.0023.000000T0000Z-070522T0245Z/
BENSON ND-TOWNER ND-
910 PM CDT MON MAY 21 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHWESTERN BENSON AND TOWNER COUNTIES...
AT 906 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE DAMAGING HAIL
UP TO GOLF BALL SIZE. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR PERTH TO NEAR CONSIDINE TO 6 MILES NORTH OF
LEEDS...MOVING TO THE EAST AT 30 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ARNDT BY 915 PM CDT...
CANDO BY 920 PM CDT...
ROCKLAKE AND EGELAND BY 925 PM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4873 10010 4854 9968 4823 9996 4840 9920
4864 9899 4890 9904
$$
HOPKINS000
WWUS53 KFGF 220226
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
925 PM CDT MON MAY 21 2007
NDC005-095-220245-
/O.CON.KFGF.SV.W.0023.000000T0000Z-070522T0245Z/
BENSON ND-TOWNER ND-
925 PM CDT MON MAY 21 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHWESTERN BENSON AND TOWNER COUNTIES...
AT 922 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE DAMAGING HAIL
UP TO GOLF BALL SIZE. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES WEST OF ROCKLAKE TO 3 MILES NORTHWEST OF
EGELAND TO 7 MILES WEST OF CANDO...MOVING TO THE EAST AT 30 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
EGELAND BY 930 PM CDT...
CANDO BY 935 PM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4873 10010 4854 9968 4823 9996 4840 9920
4864 9899 4890 9904
$$
HOPKINS000
WWUS53 KFGF 220247
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
944 PM CDT MON MAY 21 2007
NDC095-220254-
/O.EXP.KFGF.SV.W.0023.000000T0000Z-070522T0245Z/
TOWNER ND-
944 PM CDT MON MAY 21 2007
...THE SEVERE THUNDERSTORM WARNING FOR TOWNER COUNTY WILL EXPIRE
AT 945 PM CDT...
AT 939 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
LEADING EDGE OF THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 6
MILES EAST OF ROCKLAKE TO 2 MILES NORTH OF CALIO TO NEAR CANDO...
MOVING TO THE EAST AT 30 MPH.
THE THUNDERSTORMS HAVE WEAKENED AND WERE NO LONGER CONSIDERED SEVERE.
SO THE WARNING WILL BE ALLOWED TO EXPIRE AT 945 PM CDT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR NORTHEAST NORTH DAKOTA.
LAT...LON 4873 10010 4854 9968 4823 9996 4840 9920
4864 9899 4890 9904
$$
7What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:30 PM CDT, 6 hours 10 minutes earlier.
Area forecast discussion, May 21, 2:30 PM CDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 230 PM CDT MON MAY 21 2007 FORECAST CHALLENGE CONCERNS CONVECTIVE POTENTIAL/RAIN AMOUNTS AND TEMPERATURES. MODELS IN GOOD AGREEMENT WITH OVERALL PICTURE. DID PREFER SHORT TERM SURFACE BOUNDARY POSITION OF NAM HOWEVER OVERALL QPF SCENARIO FROM GFS PREFERRED. WILL USE BLEND FOR FORECAST. CURRENT SURFACE CONDITIONS FEATURE SURFACE LOW ALONG ND/MT BORDER WITH E-W ORIENTED WARM FRONT ROUGHLY ALONG HIGHWAY 2 TO GFK THEN SE TO NEAR AXN. WARM FRONT SHOULD CONTINUE NORTHWARD INTO THIS EVENING AS SURFACE LOW ORGANIZES OVER WESTERN SD BASED ON GREATEST SURFACE PRESSURE FALLS FROM MSAS WHICH MODELS HANDLE WELL. FEEL MAIN FOCUS BY LATE AFTERNOON WILL BE TO OUR WEST ALONG BOUNDARY FROM N CENTRAL ND TO FAR WESTERN SD. THIS AREA SHOWING STRONGEST BOUNDARY LAYER MOIST CONVERGENCE/INSTABILITY AXIS AND 0-6KM SHEAR. WITH FRONT PARALLEL TO FLOW FEATURE SHOULD MOVE ONLY SLOWLY EASTWARD WITH CONVECTION PROPAGATING NE ALONG BOUNDARY. THIS WOULD PUT DVL BASIN IN FAVORABLE POSITION FOR MORE ORGANIZED SEVERE POTENTIAL AND HEAVIEST RAINFALL. 3 HOUR FLASH FLOOD GUIDANCE 2-2.5 INCHES AND K INDEX >35 ALONG BOUNDARY SO THIS AREA WILL NEED TO BE MONITORED IF MORE ORGANIZED CONVECTION REACHES FAR ENOUGH EAST. FARTHER EAST AREA IN WARM SECTOR AND ALONG BOUNDARY 0-6KM SHEAR ONLY 20-25KTS HOWEVER WITH MODEST CONVECTIVE PARAMETERS CANNOT RULE OUT A FEW PULSE SEVERE CELLS. MODELS... ESPECIALLY RUC ARE TOO AGGRESSIVE IN BRINGING HIGHER DEWPOINTS INTO REGION. 60 DEWPOINTS REMAIN IN SD WHERE RUC SHOWING RATHER LARGE AREA OF 60-65 DEGREE DEWPOINTS OVER SW HALF OF FA BY 18Z. CLOUDS AND SPOTTY CONVECTION HAVE ALSO LIMITED SURFACE HEATING TO A DEGREE AND RESULTING ACHIEVING CONVECTIVE TEMPERATURES AT THIS POINT. THERMAL RIDGE REMAINS IN PLACE OVERNIGHT AND WITH LOW LEVEL MOIST ADVECTION TEMPERATURES NOT LIKELY TO DROP OFF TOO FAR OVERNIGHT. TOMORROW BOUNDARY WILL SHIFT EAST WITH MAIN FOCUS FOR CONVECTION MAINLY OVER VALLEY REGION. HIGHER POPS SHIFTED INTO THIS AREA LOOKS GOOD FROM CURRENT FORECAST. SEVERE POTENTIAL IN QUESTION WITH DEGREE OF CLOUD COVER AND ONGOING PCPN LIMITING INSTABILITY. ANY SOLAR WILL ALLOW TEMPERATURES TO RECOVER AHEAD OF BOUNDARY MAINLY ACROSS SE ND/WESTERN MN SO AM A LITTLE SHY TO LOWER MAXIMUM TEMPERATURES. THIS AREA. MODELS IN GOOD AGREEMENT IN LIFTING UPPER LOW NORTHWARD THROUGH WESTERN ND INTO CANADA. AS A RESULT REGION LOOKS TO BE IN DRY SLOT WITH CONVECTIVE BOUNDARY TO OUR EAST AND DEFORMATION ZONE PCPN TO OUR WEST. AS A RESULT WILL LOWER POPS SOMEWHAT WEDNESDAY WITH BEST POTENTIAL FOR ANY SHRA TO OUR NORTH. .LONG TERM (FRI-MON)... WEAK 500MB RIDGE AXIS LOOKS TO HOLD OVER THE FA FOR THE FRI/SAT TIME FRAME...FOLLOWED BY AN OPEN WAVE ON SUN/MON. AT THE SFC...HIGH PRESSURE SHOULD HOLD OFF ANY PCPN FOR FRI AND SAT LOOKS BETTER ACROSS THE SOUTHERN FA. COULD VERY WELL BE A SHARP CUTOFF SOMEWHERE FROM RAIN TO NOTHING WITH THE SFC HIGH FEEDING DRIER AIR INTO THE SYSTEM FROM THE NORTH. WILL LEAVE PCPN CHANCES AS IS FOR NOW... BASICALLY KEEPING LOW CHANCES FOR ALL AREAS ON SAT. SFC HIGH PRESSURE BUILDS BACK IN FOR SUN/MON...SO KEPT THESE DRY FOR NOW. TEMPS LOOK PRETTY COOL THROUGHOUT THE ENTIRE LONG TERM PERIOD. && .AVIATION... FORCING FOR ADDITIONAL TSTMS FOR THE TAF SITES LOOKS PRETTY WEAK OVERALL UNTIL POSSIBLY TOMORROW MORNING. IN THE MEANTIME...SOME SHOWERS/TSTMS MAY CLIP KBJI IN THE EARLY AFTERNOON. GUSTY SOUTH/SE WIND SPEEDS SHOULD DIE DOWN A BIT AFTER SUNDOWN AND THEN INCREASE AGAIN TUE MORNING. AS COLD FRONT APPROACHES EASTERN ND BY TUE MORNING ALSO BROUGHT IN THUNDER CHANCES. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER/GODON
Hazardous weather outlook, May 21, 6:47 AM CDT, 13 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 647 AM CDT MON MAY 21 2007 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-221145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 647 AM CDT MON MAY 21 2007 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR THIS MORNING NEAR THE INTERNATIONAL BORDER. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THUNDERSTORMS WILL BECOME LIKELY ALONG AND WEST OF THE RED RIVER VALLEY DURING THE AFTERNOON AND EARLY EVENING HOURS. SOME OF THESE STORMS MAY BE SEVERE. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT. THE THREAT FOR SEVERE THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT AS THE STORM SYSTEM MOVES THROUGH THE AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HEAVY RAIN AND FLASH FLOODING WILL BECOME A THREAT. OCCASIONAL SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL WILL CONTINUE INTO WEDNESDAY MORNING. LOCATION OF THE HEAVIEST RAINS AND RESULTANT FLOODING WILL BE DETERMINED MORE PRECISELY IN LATER FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. TG
In the hours before
Local storm report, May 21, 5:52 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
552 PM CDT MON MAY 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 9 SSW BAGLEY 47.40N 95.48W
05/21/2007 E1.00 INCH CLEARWATER MN PUBLIC
&&
JKAISERLocal storm report, May 21, 6:05 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
605 PM CDT MON MAY 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 11 E BEAULIEU 47.34N 95.57W
05/21/2007 E0.75 INCH MAHNOMEN MN PUBLIC
&&
EWENSLocal storm report, May 21, 6:41 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
641 PM CDT MON MAY 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 4 NE WINGER 47.58N 95.92W
05/21/2007 E1.00 INCH POLK MN PUBLIC
&&
EWENSLocal storm report, May 21, 7:04 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
704 PM CDT MON MAY 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL MCINTOSH 47.64N 95.89W
05/21/2007 M0.75 INCH POLK MN CO-OP OBSERVER
0655 PM HAIL FOSSTON 47.58N 95.75W
05/21/2007 M1.00 INCH POLK MN LAW ENFORCEMENT
&&
EWENSLocal storm report, May 21, 7:58 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
758 PM CDT MON MAY 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 6 NE TRAIL 47.85N 95.61W
05/21/2007 E0.75 INCH POLK MN PUBLIC
0735 PM HAIL 2 SW ROLAND 47.92N 95.81W
05/21/2007 E0.75 INCH RED LAKE MN PUBLIC
0756 PM HAIL 8 SE HIGH LANDING 47.97N 95.69W
05/21/2007 E0.75 INCH PENNINGTON MN PUBLIC
&&
EWENSThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 9:49 PM CDT | Severe Thunderstorm Warning | FGF | Benson | 56 min |
| May 21, 10:06 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 54 min |
| May 21, 10:16 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 59 min |
| May 21, 10:45 PM CDT | Severe Thunderstorm Warning | FGF | Towner | 33 min |
| May 21, 11:13 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 62 min |
| May 21, 11:23 PM CDT | Flash Flood Warning | FGF | Benson | 13 hr |
| May 21, 11:28 PM CDT | Severe Thunderstorm Warning | FGF | Benson | 62 min |
| May 22, 1:39 AM CDT | Severe Thunderstorm Warning | FGF | Pembina | 34 min |
| May 22, 5:44 PM CDT | Wind Advisory | FGF | Grand Forks, Traill | 3 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.